Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Reno, NV

June 7, 2023Lassen County, Plumas County, California

NWS Reno, NV issued this flash flood warning at Jun 7, 2023, 2:32 PM PDT for Lassen County, Plumas County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2023, 2:32 PM PDT (21:32 UTC)
Expired
Jun 7, 2023, 4:30 PM PDT
In force
118 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Lassen County, CA, Plumas County, CA

The radar

The Beale AFB radar (KBBX), 101 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WGUS55 KREV 072132
FFWREV
CAC035-063-072330-
/O.NEW.KREV.FF.W.0007.230607T2132Z-230607T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
232 PM PDT Wed Jun 7 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  The Dixie Burn Scar in...
  West Central Lassen County in northern California...
  Plumas County in northern California...

* Until 430 PM PDT.

* At 232 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Dixie Burn Scar. Between 0.5 and 1 inch of 
  rain has fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dixie burn scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Dixie Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Dixie Burn Scar.

* Some locations that will experience flash flooding include...
  Westwood, Mountain Meadows Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4026 12106 4035 12094 4033 12079 4023 12075
      4016 12087 4020 12089 4019 12089 4019 12093
      4021 12093 4021 12095 4022 12095 4022 12100
      4023 12100 4023 12104 4026 12104

FLASH FLOOD...RADAR INDICATED

$$

HR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:11 PM PDT, 21 minutes earlier.

Area forecast discussion, Jun 7, 2:11 PM PDT, 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
211 PM PDT Wed Jun 7 2023

.SYNOPSIS...

Scattered thunderstorms, some strong to severe, expected this
afternoon and will be capable of strong wind gusts, small hail,
and heavy rainfall. Daily chance of showers and storms stick
around through the weekend with an elevated flash flood risk
Thursday and Friday. Unsettled weather and mild temperatures are
favored well into the following week.

&&

.DISCUSSION...

A few showers and a couple thunderstorms have developed in the last
few hours per latest radar observations, although coverage is much
more discrete compared to this time yesterday. Quite impressive
vertical growth is noted by looking out the window towards the
Sierra as isolated thunderstorms have formed over the higher terrain
in Plumas, Sierra, and Mono counties and are drifting westward. 20Z
mesoanalysis drapes 1000 J/kg of MUCAPE north of US-50 with pockets
of greater instability (up to 1500 J/kg) in the Sierra. A couple
notable agitated cumulus fields are evident on latest satellite
observations, one from Lassen County to N Washoe County and the
other spreading into Churchill and Pershing counties. A well-mixed
lower atmosphere has provided a favorable environment for strong
outflow winds for these areas, characterized by DCAPE values of
1000-1200 J/kg from the Basin and Range towards northeast
California. This will be the focus for potential low-end severe
gusts and hail as storms mature and propagate into this
environment later in the afternoon. A belt of stronger easterly
flow aloft will begin to overspread the eastern Sierra/NE
California in the early evening, which may help better organize
storms and briefly increase severe potential for this area.
Convective activity will linger into the evening before winding
down around 6-7 PM PDT. CAMs hint at some nocturnal convection
between 9 PM and 12 AM PDT, so don't be caught off guard by a few
rumbles of thunder and brief downpours tonight.

The primary synoptic feature in the near-term continues to be a slow-
moving upper cyclone, which is now centered over central California
approximately 200 miles south of REV per latest moisture channel
imagery. In the next few days, this low pressure system will
finally dislodge as it gradually weakens and lifts towards the
central Great Basin. This will decouple favorable diffluent flow
from the region, replacing the upper wind field with much lighter,
less organized winds aloft. Meanwhile, moisture quality will
improve Thursday, most notably across western Nevada, as regional
PWATs increase to 0.5" to locally 0.8" by late morning. Combine
ample moisture with seasonably intense June heating to achieve
MUCAPE approaching 1000-1200 J/kg with the greatest instability
axis aligned with the Sierra and northeast California.

These ingredients will promote scattered thunderstorms Thursday
afternoon, favoring the 12 PM-6 PM PDT timeframe according to Hi-
Res ensembles. While some sub-severe wind gusts and small hail is
possible with the stronger storms, the main concern will be flash
flooding owing to an increase in moisture availability and weak
steering winds in the cloud-bearing layer. Saturated soils from
weeks of daily rainfall will only exacerbate this concern,
especially for any storm that can anchor over burn scars. Flash
flooding concerns will carry-over into Friday, though subtle
height rises and weak subsidence appears to slightly limit
thunderstorm chances/coverage. Blended guidance paints a 20-40%
chance of thunderstorms for Friday afternoon, mainly for the
eastern Sierra and northeast California/N Washoe County. While
these areas are seemingly at greatest risk, flash flooding
concerns will accompany any developing thunderstorm Friday
afternoon.

Remarkably, another compact upper cyclone will take almost the same
exact trajectory as its predecessor this weekend into early next
week. As such, confidence is fairly high on widespread shower and
thunderstorm activity Saturday into early next week. Fortunately,
western troughing will also maintain near to slightly below
average temperatures into the foreseeable future. There has been a
rather consistent signal among ensemble members for a bit warmer
and drier weather late next week and beyond, but at this range out
I'd take it with the tiniest grain of salt.

-Salas

&&

.AVIATION...

* Showers and thunderstorms are expected again this evening, with
  the highest chances (50-70% at any given location) through
  northeast California and far northern Nevada near/north of
  Interstate 80. Elsewhere, there's a 15-30% chance of a storm
  impacting the area. Showers and thunderstorms will bring periods
  of MVFR to IFR and lowered CIGS/VIS along with mountain
  obscurations.

* Thunderstorms will be possible through 04z Thursday. The strongest
  storms are likely before 02z Thursday, with hail, localized heavy
  rain, and erratic wind gusts up to 50 kts (greater than 50 kts
  near severe thunderstorms). Winds have the potential to generate
  low-level wind shear and loft dust, which could reduce visibility
  even further.

* Through the end of the week and this weekend, thunderstorm chances
  will continue, with a higher chance for heavy rain and mountain
  obscurations Thursday through Saturday with a lowered wind threat,
  with erratic gusts to 35 kts.

* Apart from that, there is a 60% chance of fog developing in the
  Martis Valley and at TRK from 11z-15z each morning with clear
  skies and moistened low levels from any rainfall that occurs the
  day before.

-Johnston

&&

.HYDROLOGY...

* Prolonged moderate flooding will persist along the East Fork
  and Mainstem of the Walker River, with very high flows and near
  bankfull conditions along the West Fork of the Walker River.
  High flows will continue along the West Fork of the Carson River
  below Woodfords. Minor flooding is ongoing along the lower
  Humboldt at Imlay as the snowmelt flood wave makes its way
  slowly downstream. Flows at Imlay are expected to rise gradually
  through the week, but remain in minor flood stage.

* Creeks and streams areawide will continue to run high, cold, and
  fast; with some potentially out of banks especially throughout
  portions of Mono County. As a result, banks may be unstable and
  any debris can send flows into unexpected areas, so take caution
  near waterway edges.

* The wild card will continue to be thunderstorm chances and
  coverage, which remain elevated today through the weekend for
  the Sierra, northeast CA, and western NV. Slower storm motions
  Thursday and through the weekend will likely elevate flash
  flood potential as storms will remain capable of heavy rainfall.
  Cloud coverage from thunderstorms will help slow the diurnally
  driven snowmelt.

-Bardsley/Salas

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Jun 7, 1:15 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service RENO NV
115 PM PDT Wed Jun 7 2023

CAZ070>073-NVZ001>005-081200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
115 PM PDT Wed Jun 7 2023

...SHOWERS AND THUNDERSTORMS CONTINUE INTO THE WEEKEND...

* Thunderstorms could be strong to severe this afternoon and
  evening, with winds exceeding 50 mph and hail exceeding half an
  inch. Localized heavy rainfall, frequent lightning, and isolated
  blowing dust are possible, especially over the west-Central
  Nevada Basin and Range.

* Thursday through Sunday, the threat transitions into a heavy
  rain and flash flood risk, with slow storm motions and increased
  moisture present. There is moderate chance for widespread
  showers and thunderstorms this weekend.

* If you are outdoors this week, have a storm safety plan. Make sure
  to have a way to seek shelter within a sturdy building in case a
  thunderstorm forms nearby. If you do not have access to a sturdy
  building, a hard-topped vehicle with the windows rolled up is a
  good option for protection from lightning. Complete outdoor
  activities in the morning before afternoon and evening
  thunderstorms develop.

* Cold and fast flows will continue on area streams and rivers.
  Avoid recreating near fast-flowing waterways. Afternoon and
  evening thunderstorms could generate flash floods, especially near
  recent burn scars. If a nearby stream rises quickly or the water
  becomes turbid with mud or debris, get to higher ground
  immediately.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:23 PM PDTSpecial Weather StatementREVLassen52 min

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.